Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 85, NWS Morristown, TN

June 24, 2018Bradley County, Hamilton County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 2018, 5:44 PM EDT for Bradley County, Hamilton County, Polk County, Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 5:44 PM EDT (21:44 UTC)
Expired
Jun 24, 2018, 6:09 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bradley County, TN, Hamilton County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 108 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:00 PM EDTTSTM WND DMGFlint Springs, TNTREES DOWN NEAR FLINT SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

563 
WUUS54 KMRX 242144
SVRMRX
TNC011-065-139-242230-
/O.NEW.KMRX.SV.W.0085.180624T2144Z-180624T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
544 PM EDT SUN JUN 24 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southern Bradley County in east Tennessee...
  Southwestern Polk County in east Tennessee...
  Southeastern Hamilton County in east Tennessee...

* Until 630 PM EDT.

* At 544 PM EDT, a severe thunderstorm was located over South
  Cleveland, or 7 miles southwest of Cleveland, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cleveland, South Cleveland, Wildwood Lake, Collegedale, Waterville,
  Conasauga, East Brainerd, Red Clay State Park, Flint Springs, Gap
  Springs, McDonald, Apison, Parksville and Ooltewah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3499 8513 3515 8504 3509 8460 3499 8463
TIME...MOT...LOC 2144Z 278DEG 25KT 3508 8492 

HAIL...0.75IN
WIND...60MPH
 
$$

DH
2 follow-up statements
644 
WWUS54 KMRX 242203
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
603 PM EDT SUN JUN 24 2018

TNC065-242213-
/O.CAN.KMRX.SV.W.0085.000000T0000Z-180624T2230Z/
Hamilton TN-
603 PM EDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3499 8491 3512 8483 3509 8460 3499 8463
TIME...MOT...LOC 2203Z 278DEG 25KT 3506 8476 

$$

TNC011-139-242230-
/O.CON.KMRX.SV.W.0085.000000T0000Z-180624T2230Z/
Bradley TN-Polk TN-
603 PM EDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN BRADLEY AND SOUTHWESTERN POLK COUNTIES...

At 603 PM EDT, a severe thunderstorm was located near Wildwood Lake,
or 9 miles southwest of Benton, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wildwood Lake, Gap Springs and Conasauga. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3499 8491 3512 8483 3509 8460 3499 8463
TIME...MOT...LOC 2203Z 278DEG 25KT 3506 8476 

HAIL...0.75IN
WIND...60MPH
 
$$

DH
436 
WWUS54 KMRX 242209
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
609 PM EDT SUN JUN 24 2018

TNC011-139-242219-
/O.CAN.KMRX.SV.W.0085.000000T0000Z-180624T2230Z/
Bradley TN-Polk TN-
609 PM EDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRADLEY AND
SOUTHWESTERN POLK COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3499 8491 3512 8483 3509 8460 3499 8463
TIME...MOT...LOC 2207Z 278DEG 25KT 3505 8471 

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:08 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 24, 3:08 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
308 PM EDT Sun Jun 24 2018

.SHORT TERM...(Tonight and Monday)...After ongoing convection
diminishes later early this evening expect a bit of a lull in the
action, but a mid level short wave is forecast to be moving into
the area late tonight into Monday. This is expected to bring
another round of numerous showers and thunderstorms for the latter
part of the night into Monday. Some of these storms may be strong
to severe with damaging winds the primary threat, so will keep
mention of this in the HWO. With the expected increase in precip
and cloud cover Monday especially north/central, will keep high
temperatures lower than today.

.LONG TERM...(Monday night through Sunday)...Afternoon convection
will linger into at least the first half of the Monday night
period. Should ease from west to east as the evening progresses.
Tuesday the upper ridge remains weak over the forecast area but
should suppress convection over the majority of the Tennessee
Valley while higher terrain and Plateau areas could see scattered
afternoon storms.

The focus shifts to the upper low/trough over the Mississippi River
Valley on Tuesday night. The atmosphere will remain rather moist and
unsettled over our area during this time period. However, by
Wednesday afternoon, the models have been consistent in having the
southern portion of that trough rather active. More widespread
showers and thunderstorms will likely occur on Wednesday into
the first part of Thursday. Expect diminishing rain chances later
Thursday afternoon.

By Friday the upper ridge should suppress the majority of
convection with the exception of along the frontal boundary which
may get hung up across the far southern third of the forecast area.
Under the influence of the upper high, daytime temperatures will be
summer-like in the upper 80s to lower 90s. Overnight temperatures
will generally be in the 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  90  72  91 /  30  50  30  20
Knoxville McGhee Tyson Airport, TN  71  86  70  89 /  60  70  40  20
Oak Ridge, TN                       72  86  70  90 /  70  70  40  30
Tri Cities Airport, TN              69  82  66  85 /  60  70  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/AC
Hazardous weather outlook, Jun 24, 2:59 PM EDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 PM EDT Sun Jun 24 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
259 PM EDT Sun Jun 24 2018 /159 PM CDT Sun Jun 24 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible late this afternoon into
tonight. Damaging winds will be the main threat with these
storms. Hail up to quarter size and localized flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms will also be possible Monday.
Damaging winds will be the main threat with these storms. Hail up
to quarter size will also be possible. Heavy rainfall will also
lead to localized flash flooding especially in areas of poor
drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at some point today through
Monday.

In the hours before

Local storm report, Jun 24, 5:02 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     2 WSW JEFFERSON CITY    36.11N 83.52W
06/24/2018                   JEFFERSON          TN   911 CALL CENTER

            A FEW TREES DOWN NEAR DISPATCH CENTER.

&&

PWARREN
Special weather statement, Jun 24, 5:07 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
507 PM EDT SUN JUN 24 2018

TNZ067-068-071-242200-
Roane TN-Loudon TN-NW Blount TN-
507 PM EDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOUDON...NORTHWESTERN BLOUNT AND
CENTRAL ROANE COUNTIES UNTIL 600 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or near Rockwood, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lenoir City, Kingston, Rockwood, Loudon, Fairview, Louisville,
Midtown, Harriman, Greenback, Friendsville, Philadelphia, Paint Rock,
Bradbury and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3562 8419 3562 8425 3563 8425 3564 8428
      3567 8432 3567 8435 3565 8436 3576 8473
      3591 8468 3593 8463 3587 8424 3579 8416
      3580 8414 3585 8414 3585 8413 3583 8412
      3585 8408 3559 8417
TIME...MOT...LOC 2106Z 285DEG 19KT 3583 8462

DH
Local storm report, Jun 24, 5:10 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 WNW ATHENS            35.46N 84.63W
06/24/2018                   MCMINN             TN   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE COUNTY.

&&

PWARREN
Special weather statement, Jun 24, 5:14 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
514 PM EDT SUN JUN 24 2018

TNZ067-068-084>086-242200-
Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-McMinn TN-
514 PM EDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOUDON...EASTERN
MEIGS...NORTHEASTERN MCMINN...NORTHWESTERN MONROE AND SOUTH CENTRAL
ROANE COUNTIES UNTIL 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sweetwater, Loudon, Madisonville, Vonore, Greenback, Niota,
Philadelphia, Fort Loudon State Park, McGee Carson Peninsula, Tellico
Village and Murray Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3554 8469 3573 8465 3570 8417 3544 8423
TIME...MOT...LOC 2114Z 280DEG 17KT 3563 8458

DH
Special weather statement, Jun 24, 5:29 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
529 PM EDT SUN JUN 24 2018

TNZ099>101-242215-
West Polk TN-Bradley TN-Hamilton TN-
529 PM EDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRADLEY...SOUTHWESTERN
POLK AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 615 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 10 miles northeast of Chattanooga, moving east at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chattanooga, South Cleveland, Wildwood Lake, Harrison, Collegedale,
Waterville, Conasauga, East Brainerd, Red Clay State Park, Flint
Springs, Gap Springs, Ooltewah, McDonald, Apison, Harrison Bay State
Park and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8519 3515 8512 3508 8462 3499 8465
TIME...MOT...LOC 2128Z 291DEG 21KT 3512 8509

DH
Local storm report, Jun 24, 5:36 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
06/24/2018                   BRADLEY            TN   911 CALL CENTER

            SEVERAL TREES DOWN IN THE CLEVELAND AREA.

&&

PWARREN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:22 AM EDTSpecial Weather StatementMRXGrainger, Hamblen38 min
Jun 24, 1:44 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Rhea31 min
Jun 24, 2:12 PM EDTSpecial Weather StatementMRXMcMinn, Monroe, Polk63 min
Jun 24, 3:47 PM EDTSpecial Weather StatementMRXJefferson43 min
Jun 24, 4:08 PM EDTSpecial Weather StatementMRXJefferson67 min
Jun 24, 4:13 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Hamblen, Jefferson47 min
Jun 24, 4:16 PM EDTSpecial Weather StatementMRXMcMinn44 min
Jun 24, 4:18 PM EDTSpecial Weather StatementMRXHamilton42 min
Jun 24, 4:20 PM EDTSpecial Weather StatementMRXKnox55 min
Jun 24, 4:32 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs43 min
Jun 24, 4:36 PM EDTAreal Flood WarningMRXJefferson3 hr
Jun 24, 4:38 PM EDTSpecial Weather StatementMRXMarion52 min
Jun 24, 4:40 PM EDTSevere Thunderstorm WarningMRXCocke, Greene65 min
Jun 24, 4:47 PM EDTFlash Flood WarningMRXHamilton, Meigs, Rhea, Sequatchie3 hr
Jun 24, 4:47 PM EDTSpecial Weather StatementMRXBlount58 min
Jun 24, 4:49 PM EDTSpecial Weather StatementMRXHamilton41 min
Jun 24, 4:59 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie42 min
Jun 24, 5:04 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk56 min
Jun 24, 5:07 PM EDTSpecial Weather StatementMRXLoudon, Roane53 min
Jun 24, 5:14 PM EDTSpecial Weather StatementMRXMonroe46 min
Jun 24, 5:19 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Meigs, Monroe, Roane56 min
Jun 24, 5:29 PM EDTSpecial Weather StatementMRXBradley46 min
Jun 24, 5:32 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk47 min
Jun 24, 5:48 PM EDTSpecial Weather StatementMRXGrainger, Union57 min
Jun 24, 5:56 PM EDTSpecial Weather StatementMRXHamblen64 min
Jun 24, 6:00 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Greene, Hamblen, Hancock, Hawkins60 min
Jun 24, 6:16 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Monroe, Rhea59 min
Jun 24, 6:33 PM EDTSpecial Weather StatementMRXCocke, Grainger, Jefferson42 min
Jun 24, 6:53 PM EDTSpecial Weather StatementMRXGreene67 min
Jun 24, 7:49 PM EDTSpecial Weather StatementMRXSullivan56 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.